Pharmacokinetic differences may play a part in the age-related differences in the incidence of adverse effects. The most common idiosyncratic reaction to lamotrigine (LTG) is rash, affecting 10-20% of patients. Risk factors are young age, concurrent valproate (VPA), high starting dose, and rapid escalation. In children, cytochrome P450 (CYP)-catalyzed metabolism is increased, and uridine diphosphate (UDP)-glucuronosyltransferase (UGT)-catalyzed metabolism is not significantly different from that in adults. A CYP-catalyzed arene oxide intermediate of LTG has been identified. The increase CYP metabolism of LTG in children could result in increased formation of the reactive metabolite and a higher incident of rash. Children often received higher milligram per kilogram doses compared with adults. The higher dose would cause an increased amount of LTG metabolized to the reactive arene oxide intermediate. VPA therapy is associated with a transient elevation in liver-function tests in 15-30% of patients and a rare, fatal hepatotoxicity. Most cases of VPA hepatotoxicity occurred in children younger than 2 years who had preexisting neurologic or other physical defects. Hypotheses regarding the pathogenesis of the hepatotoxicity include preexisting mitochondrial disease or inborn errors of metabolism, VPA inhibition of beta-oxidation, and toxicity from VPA metabolites VPA, 4-ene-VPA, and 2,4-diene-VPA. Infants and children have higher concentration ratios of 4-ene-VPA to VPA. Polytherapy with enzyme inducers increases the formation of the hepatotoxic metabolites. The role of underlying metabolic disorders associated with hepatodegeneration and intractable seizures without VPA is a major confounder in identifying risk factors and demonstrates the difficulty in separating underlying disease factors in rare idiosyncratic reactions.